|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 2 | Page : 178-179
Antiepileptic drug-induced Stevens–Johnson syndrome: Which one to stop or continue?
Dipsa Digant Shastri1, Falguni Ankur Chaudhari1, Parag Suresh Shah1, Jignesh Vaishnani2
1 Department of Psychiatry, Surat Municipal Institute of Medical Education and Research, Surat, Gujarat, India
2 Department of Dermatology and VD, Surat Municipal Institute of Medical Education and Research, Surat, Gujarat, India
|Date of Submission||21-Feb-2019|
|Date of Decision||17-Apr-2019|
|Date of Acceptance||23-May-2019|
|Date of Web Publication||18-Dec-2019|
Dr. Parag Suresh Shah
A-802, Swapna Sangini, B/h Nandanvan 2, Vip Road, Vesu, Surat - 395 007, Gujarat
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Shastri DD, Chaudhari FA, Shah PS, Vaishnani J. Antiepileptic drug-induced Stevens–Johnson syndrome: Which one to stop or continue?. Ann Indian Psychiatry 2019;3:178-9
|How to cite this URL:|
Shastri DD, Chaudhari FA, Shah PS, Vaishnani J. Antiepileptic drug-induced Stevens–Johnson syndrome: Which one to stop or continue?. Ann Indian Psychiatry [serial online] 2019 [cited 2022 May 22];3:178-9. Available from: https://www.anip.co.in/text.asp?2019/3/2/178/262202
Stevens–Johnson (SJ) syndrome is relatively a rare and potentially a life-threatening condition most commonly triggered by antiepileptic drugs. Most commonly, syndrome presents as fever, unexplained widespread skin pain with red-purple skin rashes, and blisters over skin and mucous membrane of mouth, nose, eyes, and genitals along with the epidermal detachment. Early diagnosis and withdrawal of all the potential causative drugs are essential to prevent rare unfavorable outcomes, such as cellulitis, septicemia, and death.
Recently, we came across a case of a 31-year-old Indian female patient with a history of 11 years of schizoaffective disorder with multiple admissions and treatments received. During her recent exacerbation of illness, she was started with tablet carbamazepine 300 mg/day, tablet escitalopram 10 mg/day, tablet olanzapine 10 mg/day, tablet trifluoperazine 10 mg/day, and tablet zolpidem 5 mg/day. As she failed to improve, tablet lamotrigine 250 mg/day was added straightway. After 5 days of starting lamotrigine, the patient presented with a complaint of swelling over face, redness in both eyes, blisters over face, hands, and trunk region, and high-grade fever followed by inability to eat and take fluids orally. Immediately, she was admitted to a tertiary care hospital. On examination, oral cavity and both upper and lower lip mucosa were bloodstained and ulcerated. Multiple crusted plaques of varying size (1 cm × 2 cm to 3 cm × 5 cm) were found over the face, arms, forearms, and trunk region [Figure 1] and [Figure 2]. On ophthalmological examination, both eyes were congested with yellowish discharge, there was anterior blepharitis, and both eyelids were edematous with exfoliation. The patient was diagnosed to have drug-induced hypersensitivity reaction. All the medications were stopped. The patient was treated with steroids, antihistamines, and supportive treatments.
A schizoaffective disorder is likely to be treated with more than one antiepileptic drug, but the combination of antiepileptic drugs (as mood stabilizers) is found to increase the incidence of SJ syndrome. In this case, the patient was treated with carbamazepine and lamotrigine, both of which can cause SJ syndrome. While prescribing antiepileptic medications, slow dose acceleration and continuous monitoring are advisable to prevent such fatal adverse drug reactions. In this patient, 250 mg lamotrigine per day was abruptly started. Previously done case reports emphasize that even a single higher dose of lamotrigine could increase the risk to develop SJ syndrome, particularly in patients receiving other antiepileptic drugs. Early diagnosis and withdrawal of suspected causative drugs are essential for favorable outcome. In cases like this, when there is exposure to more than one causative agent, and when clinical picture is the same for both, it is difficult to differentiate which one of them may have caused the SJ syndrome. One of the previous studies of 30 cases of SJ syndrome found that more than one positive drug plays a role in 70% of cases. Although it is important to find out which of the antiepileptic must have caused the SJ syndrome so that re-administration of similar drugs can be avoided in such patient, it poses a diagnostic challenge.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Zou LP, Ding CH, Song ZJ, Li XF. Stevens-Johnson syndrome induced by levetiracetam. Seizure 2012;21:823-5.
Deore SS, Dandekar RC, Mahajan AM, Shiledar VV. Drug induced – Stevens Johnson syndrome: A case report. Int J Sci Stud 2014;2:84-7.
Sharma VK, Sethuraman G, Minz A. Stevens Johnson syndrome, toxic epidermal necrolysis and SJS-TEN overlap: A retrospective study of causative drugs and clinical outcome. Indian J Dermatol Venereol Leprol 2008;74:238-40.
] [Full text]
[Figure 1], [Figure 2]